Thursday, October 19, 2017

title pic Tetracycline

Posted by Claudia Grazioso on September 16, 2011

Tetracycline

There is something so unfair about adult acne. You’ve left adolescence. You’ve left behind the awkwardness, the stress and the anxiety. You’ve left behind the cliques, the endless popularity contests and the warped body images (well, mostly, anyway). You’ve made it to adulthood; you have your own life and friends who think you’re cool just because you’re you. The only thing still in high school is your face. And not in a good way.


There are many options for treating acne, ranging from Accutane (labeled a Category X drug by the FDA, it’s a definite no-no for pregnant women) to topical creams (still being studied) and antibiotics. Tetracycline is an antibiotic that is frequently prescribed to treat acne, but if you are pregnant or plan to become pregnant while being treated for acne, it’s one you might want to avoid.


Given the label of Category D by the FDA, Tetracycline has been shown to cause harm to fetuses. So if you are pregnant, think of it as Category Don’t. In animal studies, Tetracycline has been shown to be embryotoxic, teratogenic and to have an adverse effect on skeletal formation. It is believed to have negative impact on hard tissue development as well as the calcification process. Though no controlled studies have been completed on humans, birth defects have been reported in cases where the mother took Tetracycline during pregnancy. It has also been shown to have an adverse effect on tooth development, which occurs in the second half of pregnancy. It’s believed that Tetracycline may cause discoloration of tooth enamel. Additionally, if all of that isn’t off-putting enough, Tetracycline might also cause liver damage in pregnant women. All of which make this drug, at least for some people, a big “no, thank you” when pregnant.


Tetracycline has been found in very small amounts in breast milk. Because of the possible risk of tooth discoloration and problems with bone growth in babies exposed to it, if you are on Tetracycline and breastfeeding, discuss your situation with your doctor or healthcare provider.


Acne can be very rough on a person’s self-esteem, but if you are pregnant, weigh the risks and inform yourself before taking acne medication. Maybe your “pregnancy glow” will give you the pick-me-up you need. Either way, after your baby is born and you’re done breastfeeding, you can feel free to go ahead and treat your acne, and really leave high school behind.

Share with friends
top